Tornadoes · United States · Mississippi · 2001
F0 tornado, Carriere, Mississippi, August 13, 2001
This F0 tornado ran 0.1 miles across Pearl River County on August 13, 2001, touching down at 3:50 PM CDT and reaching 20 yards wide. It killed nobody, and did $1,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- August 13, 2001
- Touchdown
- 3:50 PM CDT (20:50 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- County
- Pearl River County
- Touchdown point
- 30.580, -89.670
- Lift-off point
- 30.580, -89.670
- Record number
- 391
What the Weather Service recorded
A weak tornado touched down briefly knocking down a few trees.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the tornado touched down at Aug 13, 3:00 PM CDT, 50 minutes earlier.
Area forecast discussion, Aug 13, 3:00 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 300 PM CDT MON AUG 13 2001 ...FLASH FLOOD WATCH CANCELED FOR SOUTH MISSISSIPPI AND PARTS OF SOUTH CENTRAL AND SOUTHEAST LOUISIANA FINALLY...SOME RELIEF IN STORE FROM THE WET PATTERN EXPERIENCED OVER THE PAST FEW DAYS. UPPER LEVEL ENERGY WHICH HAD DOMINATED OUR WX PATTERN PREVIOUSLY LOOKS TO HAVE SHIFTED EASTWARD BACK TOWARDS SW LOUISIANA. WITH THE EXCEPTION OF THE SOUTHERN PARISHES...MOST OF THE CONVECTION BREAKING OUT ACROSS THE CWA/PWA MORE ON THE LINE OF A SUMMERTIME REGIME PATTERN. THIS WOULD LIKELY INHIBIT ANY WIDESPREAD PRECIP COVERAGE AND SUBSEQUENT FLOODING PROBLEMS. THEREFORE...WILL DROP FFA FROM THIS AFTERNOON/S PACKAGE CONSISTENT WITH JAN AND MOB. LOOKING PAST TONIGHT...A WEAK SFC TROF IS FORECAST TO DROP INTO THE CENTRAL GULF COAST REGION TUESDAY WHICH WOULD JUSTIFY SLIGHTLY HIGHER POPS ACROSS THE SOUTHERN ZONES BEFORE THE TROF WASHES OUT ON WEDNESDAY. IN ADDITION...FORECAST SOUNDINGS INDICATE PW/S DROPPING BELOW TWO INCHES STARTING TONIGHT WITH CONSIDERABLY DRIER MID AND UPPER LEVEL AIR WORKING ITS WAY INTO THE LOWER MISSISSIPPI AS INDICATED BY FORECAST TIME HEIGHTS. THIS CONSISTENT WITH THE AVN SOLUTION BRINGING THE SW RIDGE EASTWARD INTO THE CENTRAL GULF COAST REGION AND PERSISTING THROUGH THURSDAY. THIS WOULD THEN IMPLY MORE OF A SEASONAL FORECAST FOR THE NEXT THREE DAYS WITH MAINLY AFTERNOON SCT CONVECTION THE ONLY REAL CONCERN. NEXT GOOD SHOT AT RAIN PROGGED FOR FRIDAY AS ANOTHER TROF OUT OF THE CENTRAL SECTIONS DROPS INTO THE SOUTHEAST STATES ON FRIDAY. WILL STAY CONSISTENT PAST FRIDAY WITH A CHANCE FOR RAIN EACH DAY THROUGH MONDAY. THX FOR QUICK COORD JAN...PRELIM NUMBERS... MCB 070/091/070/093 3302 BTR 072/090/072/093 3402 MSY 075/090/075/092 4513 GPT 074/088/073/089 4513 .NEW...NONE LA...NONE. MS...NONE. 09
In the hours before
Special weather statement, Aug 13, 10:14 AM CDT, 5 hours 36 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-141200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1015 AM MON SUN AUG 13 2001 ...A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTH MISSISSIPPI AND PORTIONS OF SOUTH CENTRAL AND SOUTHEAST LOUISIANA. .SYNOPSIS... A WARM AND UNSTABLE AIRMASS WILL PERSIST ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI THROUGH TONIGHT AS ANOTHER UPPER AIR DISTURBANCE DROPS INTO THE CENTRAL GULF COAST REGION LATER TODAY. .THUNDERSTORMS... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED ACROSS THE FORECAST AREA TODAY AND CONTINUING THROUGH THE EVENING HOURS. TORRENTIAL RAINFALL WITH FREQUENT LIGHTNING CAN BE EXPECTED. A FEW THUNDERSTORMS MAY PRODUCE BRIEF AND GUSTY OUTFLOW WINDS. WIDESPREAD SEVERE THUNDERSTORMS THOUGH ARE NOT EXPECTED. .FLOODING... LOCALIZED STREET FLOODING IN URBAN AND LOW LYING AREAS CAN ALSO BE EXPECTED AS THESE THUNDERSTORMS DEVELOP. RAINFALL RATES AROUND TWO INCHES PER HOUR WILL BE POSSIBLE WITH LOCAL RAINFALL AMOUNTS APPROACHING FOUR INCHES PER HOUR AROUND THE HEAVIER RAINS. RIVER AND SMALL STREAM FLOODING MAY ALSO BE A PROBLEM IF HEAVY RAINFALL BECOMES WIDESPREAD. .ACTIONS... EMERGENCY MANAGEMENT PERSONNEL SHOULD CLOSELY MONITOR AREAS WHERE DRAINAGE IS SLOW AND LOCALIZED FLOODING OFTEN OCCURS. OTHERWISE...NO OTHER ACTIONS SHOULD BE NECESSARY AT THIS TIME. FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS SHOULD BE LOWER CASE).
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Slidell Radar S, LA (KSIL), 12:00Z
8.8 hours before the tornado, 37 km from the path. August 13, 2001.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -21 J/kg
- Surface CAPE
- 465 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Slidell (ASD), 30 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2001 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of August 13, 2001
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 13 | 4:44 PM MDT | F0 | Union, NM | 0.1 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.